Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » Hair Loss and Crohn's???


11-26-2014, 10:17 AM   #1
Oishi
 
Join Date: Nov 2014
Location: Leicester, United Kingdom
Hair Loss and Crohn's???

Okay, so two weeks ago I was discharged from hospital after a 12 day stay thanks to a blockage from a 'lovely' crohn's flare. I spent the first week on 60g of steroids administered through a cannula, then went down to 50g oral prednisolone (which I'm still on at 45g).

About 2 days into the 60g I noticed my entire scalp was incredibly sore, and when I looked it was covered in little blister's which caused agony at the slightest touch, but the doctors didn't seem concerned by it at all...so I thought it was just a normal side effect and tried to ignore it.

So, yeah fast forward to now. My scalp, while it has cleared of the blisters, is still very sore and now covered in huge bald spots...I look ridiculous. My hair falls about 2 inches below my shoulders so it's very noticeable and has sent my confidence rock bottom...

I don't know what to do, I already had incredibly thin hair so all I can see is scalp. It started falling out from the front, so the entire left side about two inches back is bald, and it's now starting on the right side as well as the back...and I only have half a fringe now...

It's humiliating, my hair was the only decent part of my head. I just don't know where else to take this, my mum think's I'm over-reacting, cause hey it's just hair. But she's not the one who has to live with it, I am. Then I have people around me saying to just shave it all off otherwise it's going to grow out of length and look stupid, and hey "bald is beautiful" and I should take the reigns as a young strong women and banish the belief that hair makes you pretty...if that gives any inclination to the type of friends I have, so I can't win with them.


No one seems to get that I don't feel happy with a few bald spots, so how the hell am I going to feel with no hair at all? and my hair grows so slowly...I'm lucky if it grows an inch in a year, so then good old anxiety pops up saying if I shave it, I'll be bald for years...

In short, I really do not know what to do anymore, I don't even know what caused this, if it was some reaction to the steroids or just general crohn's fun times. So I was wondering if anyone else on here has had this same problem and how they eventually dealt with it? =(
11-26-2014, 03:48 PM   #2
FrozenGirl
Senior Member
 
FrozenGirl's Avatar
I'm sorry, that sucks. I used to have nice thick hair however now, a little over a year since diagnosis my hair is sad and thin. I only wear it in a bun in an attempt to camouflage. After not seeing me for a while just after my diagnosis the first thing my relative said to me was oh her hair is quite thin. Haven't worn it down since. I don't know the cause. Could be the pred ( though I'm off it now and it still happens, I was on it for 8 months though, maybe it takes a while). All I can say is do what makes you comfortable. If you don't want to shave it don't. If you want to try and hide it then of it makes you feel better do it. Just remember hair isn't everything.
__________________
Dx: Ulcerative Colitis, Nov 2013
Currently on:
Mezavant 4.8g
Vitamin D 1000iu
Calcium
Tecta 40mg
Remicade: 600mg, every 4 weeks
Methotrexate: 15 mg (injection)
11-26-2014, 08:01 PM   #3
aideen33
Senior Member
 
aideen33's Avatar
 
Join Date: Jul 2014
Location: Dallas, Texas

My Support Groups:
Mine hasnt progressed to bald spots.... but I know its been thinning as long as ive been on the prednisone (from late june through to now and no sign of being off for at least a couple more months), and got worse when i started the Imuran.... I pull mine back so it isnt as obvious but i know that doesnt help you... i wish i had more suggestions, would scarves or hats work? I know an aunt with idiopathic hair loss finally went to wigs so thats maybe an option too if financially feasible, at least it would help you feel less self-conscious about it?
__________________
Homeschooling Mom of 2 special needs kids, grad student in special ed. & geek girl.
Dx'ed (June '14) Crohn's colitis w/ possible small bowel involvement, Pyloric Stenosis. Asthma, Multiple allergies, pre-diabetic, unexplained tachycardia, hypertension, restless leg, and pos. ANA, waiting for rheum. referral for possible lupus
Meds: Azathioprine, Methyprednisolone, metoprolol ER, Lomotil, Tramadol, Protonix, flexeril, ropinirole, farxiga, vits D, b12, biotin, fish oil, glucosamine
11-27-2014, 05:52 AM   #4
gotumtum
Senior Member
 
gotumtum's Avatar
 
Join Date: Jun 2014
Location: West Coast, New Zealand

My Support Groups:
Can you speak to a dermatologist - they usually deal with hair probs too and might have ideas on how to prevent it getting worse?

I have been having probs with hair loss too and was getting desperate. I started taking biotin ( B7?) and it has stopped it getting worse - and has made what hair I do have grow faster. I also swapped to a sulfur free shampoo which has helped my scalp a bit.

I understand how difficult hair problems are - is there a charity who can help ?sometimes they have people who can advise on hairstyles, or specialists, or even ways of tying scarves - and provide people to talk to. Some of them are based around cancer - but most have widened to chronic illness.
12-02-2014, 01:10 PM   #5
theOcean
Moderator
 
theOcean's Avatar
 
Join Date: Jan 2014
Location: Toronto, ON, Canada

My Support Groups:
What gotumtum said: I've also been on biotin, because Imuran was causing hair loss for me. Prednisone did that as well. I take about 2000mcg of Biotin a day and it's totally stopped the hairloss, and now my hair's back to normal.
__________________
Diagnosis: Fistulizing Crohn's, 2011 (originally Dx as Ulcerative Pancolitis)
Past Medication: Pentasa, Remicade, Prednisone, Imuran
Current Medication: Humira (biweekly), 100mg 6mp
Unrelated Medication: 36mg Concerta, 75mg Pregabalin
Currently: In remission!
12-02-2014, 06:38 PM   #6
sanbrall
 
Join Date: Dec 2014
Location: Oxford, United Kingdom
oh i feel your pain so much. i lost about 70% of my hair in 2 weeks while i was in the hospital last year! i did my research on anti hair loss supplements, vitamins, hair fibres, hair oils exc. as i lost most of my hair at the front and top of my head i could clearly see my skull, there wasnt an easy way to hide it. i used to cry everytime i washed my hair because so much of it ended up in the drain. my hair is also very long so even though it looked ridiculous so much thinner i decided not to cut it all off. i started styling my hair up in a bun and i used toppik hair fibres on any gaps between the strands,also i got some hair wraps to mask bald places above my forehead. i found this great product which is called Hair Essentials and its from Natural Wellbeing. its a cure of 3 months but my hair stopped falling out all together. on top of that i was taking my iron supplements and omega3. if u decide to order hair essentials do order from amazon it will cost u less and u wont pay for shipping from america. also i started using jamaican black castor oil on my skull and everytime i went to wash my hair i massaged the skin then did the reversion method. u can watch plenty of videos on youtube about black jamaican castor oil and the reversion method, basically it makes your hair grow faster. well, it worked for me. i am glad i didnt cut my hair short because the bald patches blended in and it would take much much longer to grow my hair again to this lenght. i grew about 24cm of new hair in 12 months which is not bad at all. and u know, your mum is telling u that its not a big deal because she loves u. my mum was telling me the same . but obviously they are only saying it because they see the bigger worry behind the hair loss. and yes i think it would be the steroids behind your hair loss so your hair will start growing back once your body gets over the shock it suffered.
12-03-2014, 12:12 AM   #7
aideen33
Senior Member
 
aideen33's Avatar
 
Join Date: Jul 2014
Location: Dallas, Texas

My Support Groups:
My barber father today informed me that Nioxin shampoo is considered a helpful option for hair loss and thinning hair so Im thinking of giving that a try
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » Hair Loss and Crohn's???
Thread Tools


All times are GMT -5. The time now is 08:23 PM.
Copyright 2006-2017 Crohnsforum.com